Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 37, NWS Greenville-Spartanburg, SC

September 3, 1996Buncombe County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Sep 3, 1996, 11:13 PM EDT for Buncombe County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 1996, 11:13 PM EDT (03:13 UTC)
Expired
Sep 4, 1996, 2:15 AM EDT
In force
3 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Buncombe County, NC

The radar

The Greer radar (KGSP), 86 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.2 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1996-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1996-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 040314
FFWGSP
NCC021-040615-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1113 PM EDT TUE SEP 3 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  215 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...WESTERN BUNCOMBE COUNTY
 
AT 1110 PM BUNCOMBE COUNTY COMMUNICATIONS REPORTED SEVERAL BASEMENTS
FLOODED AND A CREEK OUT OF ITS BANKS IN THE NEW HOMINY AREA. RAINFALL
REPORTS OF OVER 2 INCHES PER HOUR WERE RECEIVED. WEATHER SERVICE RADAR
SHOWED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS WESTERN BUNCOMBE
COUNTY FOR THE NEXT SEVERAL HOURS. FLOODING COULD BECOME MORE WIDESPREAD
AND AFFECT AREAS NEAR AND SOUTH OF THE ENKA-CANDLER AREA.
 
REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIES
ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR
CHILDREN PLAYING IN OR NEAR DRAINAGE DITCHES OR STREAMS.
 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT.
 
RWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 8:38 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 3, 8:38 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
838 PM EDT TUE SEP 3 1996

RAH: LOWER POPS FOOTHILLS/PIEDMONT BUT KEEP IN OVERNIGHT.
FFC: REMOVE EVENING WORDING BUT KEEP POPS IN OVERNIGHT.
CAE: GOING FCST LOOKS GOOD.

DISC: AT 0030Z KGSP 88D SHOWING GOOD AREA OF SH/TSRA CONTINUING OVR
CENT/SRN NC MTNS. SCT ACTIVITY CONTS IN NE GA AND OUR ERN NC COUNTIES. A
FEW STORMS ALSO FORMING JUST SOUTH OF SC COUNTIES. ADAP AND 00Z SFC OBS
SHOW LOW OVR CENT GA. AREAS OF MOISTURE AND WIND CONV ROTATING AROUND
LOW. POCKETS OF ENERGY ROTATING AROUND UPR LOW OVR MID TN. WITH THE LOW
LEVEL FEATURES REMAINING STRONG...CHC OF CONVECTION WILL CONT
OVERNIGHT. MTNS SHOULD SEE MORE WIDESP^READ ACTIVITY. TEMPS LOOK GOOD AS
DO SKY CONDS AND WINDS.

RWH

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:54 PM EDTFlash Flood WarningGSPBuncombe3 hr

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.